South Carolina, 2004

Funnel Cloud in South Carolina, July 2, 2004

July 2, 2004 · NWS ILM · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 2, 1:52 AM EST, 11 hours 17 minutes earlier.

Area forecast discussion, Jul 2, 1:52 AM EST, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
252 AM EDT FRI JUL 2 2004

.SHORT TERM (TODAY THROUGH TONIGHT)...
MODEL GUIDANCE...PARTICULARLY THE GFS MOS...IS CRANKING OUT HIGH
POPS AGAIN TODAY. PRECIP SKIRTED AROUND OUR VERIFICATION SITES
THURSDAY BUT HEAVY RAINFALL STILL FELL IN SLOW MOVING THUNDERSTORMS
PARTICULARLY IN WILLIAMSBURG...BLADEN AND PENDER COUNTIES.
THUNDERSTORMS CURRENTLY AROUND AUGUSTA GA ARE ASSOCIATED WITH A VORT
MAX WHICH SHOULD AFFECT MAINLY SC LATER TODAY. SHOWERS AND ISOL
THUNDER OVER THE COASTAL WATERS WILL AFFECT THE CAPE FEAR REGION THIS
MORNING THROUGH SUNRISE. THE SEABREEZE AND LEFTOVER BOUNDARIES FROM
OLD CONVECTION WILL IGNITE NEW CONVECTION LATER TODAY. WILL GO WITH
60-70 POPS TODAY WITH HIGHS GENERALLY AGAIN IN THE MID 80S. A SECOND
VORT MAX IS PROGGED TO MOVE ACROSS BEFORE MIDNIGHT TONIGHT WITH
POSSIBLY MORE SHOWERS AND STORMS.

LIGHT WINDS WITH LITTLE SHEAR COUPLED WITH PLENTY OF INSTABILITY
MEANS WATERSPOUTS COULD BE POSSIBLE TODAY. CURRENTLY CARRYING A
MODERATE SPOUT RISK IN THE BEACH FORECAST.

&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
A GENERAL DRYING TREND IS EVIDENT THROUGH THE PERIOD AS THE BERMUDA
HIGH RIDGES ACROSS FLORIDA BEGINNING SATURDAY. SW FLOW ACROSS THE
CAROLINAS WILL WARM TEMPS INTO THE LOWER 90S WITH ONLY SMALL
CHANCES FOR MAINLY DIURNAL CONVECTION. THE LATEST GFS TRIES TO BRING
A FRONT INTO THE NORTH CAROLINA MONDAY NIGHT INTO TUESDAY AND STALL
IT OUT. PREVIOUS HPC GUIDANCE KEPT THE FRONT NORTH OF THE FORECAST
AREA SO WILL MAKE NO CHANGES TO GOING FORECAST AT THIS TIME.

&&

.AVIATION...
PREVAILING VFR NEXT 24 HRS...BUT THE BIGGEST CHALLENGE IS TRYING TO
TIME THE PRECIP.  KEEPING CLOSE WATCH ON TS ACTIVITY OVER LONG BAY
FOR POSSIBLE SHORT-TERM AMENDMENTS IN ILM AND MYR.  OTHERWISE HAVE
HIT THE PRECIP HARDEST BEGINNING MID TO LATE MORNING...BUT STILL
TALKING ABOUT TEMPO GROUPS FOR MVFR CEILINGS AND 2-3SM VIS.

&&

.MARINE...
LOW CONFIDENCE FORECAST THROUGH SAT AS SEVERAL UPPER IMPULSES MOVE
THROUGH IN SUBTROPICAL MOISTURE PLUME.  EXPECT SHIFTING BUT LIGHT
WINDS AS THE PRESSURE GRADIENT REMAINS RATHER SLOPPY.  BERMUDA RIDGE
TRIES TO BUILD BACK IN BEGINNING SUN...HOWEVER THE RIDGE LOOKS
FLATTER THAN IN PREVIOUS RUNS.  WILL KEEP THE DIRECTION JUST EITHER
SIDE OF SW...WITH 15 KT AND 4 FT SEAS AS THE WORST CASE SCENARIO.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

PUBLIC...TRA
MARINE & AVIATION...RAS
Hazardous weather outlook, Jul 2, 3:21 AM EST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
421 AM EDT FRI JUL 2 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-031000-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
421 AM EDT FRI JUL 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND
NORTHEASTERN SOUTH CAROLINA

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE
EASTERN CAROLINAS THIS AFTERNOON. THE PRIMARY THREAT WILL BE LOCALLY
HEAVY RAINFALL DUE TO THE SLOW MOVEMENT OF THE STORMS. HEAVY RAIN
FELL AGAIN THURSDAY IN ISOLATED AREAS AND BROUGHT 2-DAY TOTALS TO
OVER 6 INCHES IN SPOTS. ANY FURTHER HEAVY RAINFALL TODAY COULD
PRODUCE MINOR FLOODING.

FOR THE COASTAL WATERS...THERE IS A MODERATE RISK OF WATERSPOUTS
TODAY. THUNDERSTORMS SHOULD MOVE FROM WEST TO EAST TODAY...LEAVING
THE BRUNSWICK COUNTY COAST AS THE AREA WITH THE HIGHEST CHANCE OF
BEING IMPACTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ARE EXPECTED THROUGH THE PERIOD...BUT
SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TRA

The radar

The Wilmington radar (KLTX), 103 km away, was scanning. The volume nearest the first event began at 18:07 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Georgetown

When
July 2, 1:09 PM EST
Where
Georgetown County, 3 mi NE of Georgetown
Reported by
LAW ENFORCEMENT
Coordinates
33.413, -79.299 (the zone’s center; the record gives no point)

Law enforcement spotted a funnel cloud in the Kensington area.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2004Every state in 2004This day in weather historyWarnings in South Carolina, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415865.